Alert archive / Minnesota / Flash Flood Warnings in 2011

Flash Flood Warning 16, NWS Grand Forks, ND

August 19, 2011Beltrami County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Aug 19, 2011, 2:30 AM CDT for Beltrami County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 2:30 AM CDT (07:30 UTC)
Expired
Aug 19, 2011, 5:09 AM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Beltrami County, MN

The radar

The Duluth radar (KDLH), 194 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WGUS53 KFGF 190732
FFWFGF
MNC007-191030-
/O.NEW.KFGF.FF.W.0016.110819T0732Z-110819T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 AM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 530 AM CDT

* AT 230 AM CDT...WEATHER SPOTTERS REPORTED STREET FLOODING IN 
  DOWNTOWN BEMIDJI.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LAVINIA...
  PENNINGTON AND ROSBY.

THE FOLLOWING AREAS ARE INCLUDED IN THE WARNING...STREETS... DITCHES 
AND SMALL STREAMS NEAR THE MISSISSIPPI RIVER AND TURTLE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4741 9441 4742 9487 4755 9487 4757 9441

$$

GUST
2 follow-up statements
751 
WGUS73 KFGF 190856
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
355 AM CDT FRI AUG 19 2011

MNC007-191030-
/O.CON.KFGF.FF.W.0016.000000T0000Z-110819T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELTRAMI MN-
355 AM CDT FRI AUG 19 2011

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
SOUTHEASTERN BELTRAMI COUNTY...

AT 348 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME STREET 
FLOODING STILL OCCURRING IN THE BEMIDJI AREA. MEANWHILE... DOPPLER 
RADAR INDICATES THAT ADDITIONAL RAINFALL IS EXPECTED THROUGH 5AM. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAVINIA...PENNINGTON AND ROSBY.

THE FOLLOWING AREAS ARE INCLUDED IN THE WARNING...STREETS...DITCHES 
AND SMALL STREAMS NEAR THE MISSISSIPPI RIVER AND TURTLE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

THE FLOOD WARNING WILL REMAIN IN EFFECT UNTIL THE WATER HAS RECEDED
AND THE FLOODING IS NO LONGER A HAZARD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4741 9441 4742 9487 4755 9487 4757 9441

$$

GUST
026 
WGUS73 KFGF 191009
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 AM CDT FRI AUG 19 2011

MNC007-191022-
/O.CAN.KFGF.FF.W.0016.000000T0000Z-110819T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELTRAMI MN-
507 AM CDT FRI AUG 19 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
BELTRAMI COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. LAW 
ENFORCEMENT REPORTS THAT ROADWAYS... DITCHES AND STREAMS IN THE 
WARNED AREA HAVE RECEDED...ENDING THE FLOOD THREAT. 

&&

LAT...LON 4741 9441 4742 9487 4755 9487 4757 9441

$$

GUST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 8:25 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 8:25 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT THU AUG 18 2011

.DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL
REMAINDER OF EVENING/OVERNIGHT AND TEMPERATURES.

CONTINUE TO MONITOR POTENTIAL FOR ADDITIONAL DEEP CONVECTION HOWEVER
SO FAR THIS EVENING HAS BEEN QUIET. COLD FRONT CROSSING NW FA ATTM
JUST REACHING DVL. STRONGEST CONVECTION SO FAR HAS BEEN ACROSS SD IN
ZONE OF DEEPER SHEAR AND AIDED BY FAIRLY WELL DEFINED MID LEVEL
IMPULSE. FARTHER NORTH ACROSS OUR FA CONVECTION HAS BEEN ISOLATED
AND HAVING A TOUGH TIME ORGANIZING. WATER VAPOR LOOP INDICATING
SHORTWAVE ACROSS SOUTHERN MB AND THE OTHER STRONGER FEATURE ACROSS
SD LEAVING OUR FA IN BETWEEN WAVES. SPC MESOANALYSIS SHOWING
SOMEWHAT LESS POTENTIAL ENERGY AHEAD OF BOUNDARY WHICH MAY BE
LIMITING MORE WIDESPREAD CONVECTION ACROSS THE FA. WITH LOSS OF
HEATING AND LACK OF LOW LEVEL NOCTURNAL JET HAVING SOME DOUBTS ON
DEGREE OF SEVERE STORMS. WILL HOWEVER MAINTAIN LOW-MID RANGE POPS AS
FRONT YET TO REACH HIGHER DEWPOINT AIR ACROSS VALLEY. FOLLOWING
FROPA MUCH DRIER LOW LEVEL AIR WILL MOVE IN WITH UPPER 40S DEWPOINTS
ALREADY IN THE MOT AREA. SOME MIXING EXPECTED BEHIND BOUNDARY WHICH
MAY LIMIT SIGNIFICANT TEMPERATURE DROP WITH COOLEST READINGS ACROSS
NW FARTHER BEHIND BOUNDARY. AS A WHOLE CURRENT FORECAST SEEMS IN
PRETTY GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED.

&&

.AVIATION...

TSRA SO FAR HAS BEEN ISOLATED IN NATURE ALONG COLD FRONT JUST
CROSSING DVL. STILL FEEL CHANCES THERE HOWEVER CONFIDENCE NOT HIGH
ENOUGH FOR T MENTION OR TEMPO GROUPS IN TAFS. OTHERWISE VFR
CONDITIONS EXPECT WITH WSHFT TO NW FROM W TO E OVERNIGHT.

&&

.HYDROLOGY...

DUE TO INCREASED FLOWS COMING OUT OF ANTELOPE CREEK...THE RIVER
POINT FORECAST AT ABERCROMBIE ON THE WILD RICE RIVER IS NOW ABOVE
MODERATE FLOOD STAGE. MINOR FLOODING CONTINUES ALONG THE SOUTHERN
RED MAINSTEM AND THE LOWER SHEYENNE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 18, 7:00 AM CDT, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT THU AUG 18 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT THU AUG 18 2011

...SOME SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EARLY FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED SOUTH AND EAST
OF A LINE FROM NEAR KELLIHER TO RED LAKE TO BARNESVILLE IN
MINNESOTA TO COGSWELL NORTH DAKOTA. THE STORMS CAN BE EXPECTED
AFTER 3 PM CDT AND WILL MOST LIKELY PRODUCE SOME LARGE HAIL AND
DAMAGING WINDS. THE STORMS SHOULD MOVE OUT OF THE AREA BY EARLY
FRIDAY MORNING.

A COLD FRONT WILL MOVE IN FROM WESTERN NORTH DAKOTA THIS AFTERNOON
WITH THUNDERSTORMS EXPECTED ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 19, 1:53 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
153 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             2 ESE LAKE ITASCA       47.24N 95.17W
08/19/2011  E0.75 INCH       CLEARWATER         MN   TRAINED SPOTTER

            MARBLE TO PENNY SIZED HAIL IN ITASKA STATE PARK.

&&

GGUST
Local storm report, Aug 19, 2:04 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
204 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND GST     1 SE BEMIDJI            47.47N 94.86W
08/19/2011  E70 MPH          BELTRAMI           MN   TRAINED SPOTTER

            VERY STRONG WINDS AND PING PONG BALL SIZED HAIL.

&&

GGUST
Local storm report, Aug 19, 2:05 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
205 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             1 SE BEMIDJI            47.47N 94.86W
08/19/2011  E1.50 INCH       BELTRAMI           MN   TRAINED SPOTTER

&&

GGUST
Local storm report, Aug 19, 2:07 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND DMG     3 SE BEMIDJI            47.45N 94.83W
08/19/2011                   BELTRAMI           MN   AMATEUR RADIO

            LARGE TREES BLOWN DOWN ALONG SOUTH SIDE OF LAKE BEMIDJI.

&&

GGUST
Local storm report, Aug 19, 2:13 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
213 AM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 AM     TSTM WND DMG     3 SSE BEMIDJI           47.44N 94.85W
08/19/2011                   BELTRAMI           MN   LAW ENFORCEMENT

            VIA AMATEUR RADIO... SOME SIDING BLOWN OFF OF THE PAMIDA
            STORE SOUTH OF LAKE BEMIDJI.

&&

GGUST
Special weather statement, Aug 19, 2:25 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 AM CDT FRI AUG 19 2011

MNZ024-190745-
HUBBARD MN-
225 AM CDT FRI AUG 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUBBARD COUNTY UNTIL 245
AM CDT...

AT 222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 15 MILES NORTHWEST OF WALKER...OR 21 MILES SOUTH OF
BEMIDJI...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THE STORM WILL BE NEAR...
LAPORTE AROUND 230 AM CDT.
BENEDICT AROUND 240 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GROCHOCINSKI

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:22 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake53 min
Aug 19, 12:53 AM CDTSevere Thunderstorm WarningFGFClearwater, Mahnomen, Polk37 min
Aug 19, 1:10 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard, Mahnomen50 min
Aug 19, 1:22 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater38 min
Aug 19, 1:30 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Polk30 min
Aug 19, 1:55 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard50 min
Aug 19, 2:22 AM CDTFlash Flood WarningFGFBeltrami

Nearby

Flash Flood Warnings in Minnesota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.